High Wind, Southwest Mountains/Lower Gila Region
- When
- February 28, 1:00 PM MST to 5:00 PM MST
- Where
- Southwest Mountains/Lower Gila Region forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
S. with tight pressure gradients through a deep layer, along with a strong upper jet over New Mexico and a deepening surface low in the Texas panhandle resulted in strong winds in southern NM and far west TX.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A broad upper trough over the southwestern U.S. with tight pressure gradients through a deep layer, along with a strong upper jet over New Mexico and a deepening surface low in the Texas panhandle resulted in strong winds in southern NM and far west TX. Sustained winds were more than 40 mph in some locations with gusts to near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Feb 28, 3:15 AM MST, 9 hours 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
315 AM MST WED FEB 28 2007
.SYNOPSIS...
A STRONG UPPER TROUGH WILL SWEEP ACROSS NEW MEXICO TODAY BRINGING A
FEW CLOUDS WITH IT ALONG WITH VERY WINDY AND DUSTY CONDITIONS BY
THIS AFTERNOON. THE ASSOCIATED SURFACE FRONT WILL BEGIN PUSHING EAST
OF THE BORDERLAND BY LATE THIS AFTERNOON AND THIS EVENING. WINDS
WILL BEGIN TO DIMINISH BEHIND THE FRONT...THOUGH STRONG GUSTY WINDS
WILL CONTINUE ALONG EAST SLOPES OF MOUNTAINS INTO THURSDAY MORNING.
DRY NORTHWEST FLOW MOVES IN FOR THURSDAY INTO SATURDAY...GIVING US
MOSTLY CLEAR SKIES THOUGH TEMPERATURES WILL REMAIN A BIT BELOW
NORMAL. WEST FLOW WITH TEMPERATURES ABOVE NORMAL RETURN SUNDAY AND
INTO THE BEGINNING OF NEXT WEEK.
&&
.DISCUSSION...
ANOTHER WIND STORM ON SCHEDULE AS LARGE PACIFIC TROUGH HAS MOVED
ONSHORE OF THE WEST COAST. SYSTEM CAME ASHORE WITH DOUBLE BARRELED
LOW OVER THE NORTHWEST. ONE LOW CENTER HAS MOVED OFF OVER THE
NORTHERN ROCKIES WHILE THE MAIN CENTER IS NOW OVER WASHINGTON. MORE
ENERGY SPILLING SOUTHWARD WILL FORM A NEW CENTER OVER SOUTHERN
NEVADA AREA LATER TODAY. STRONG 160+ KT JET RACES AROUND THE BOTTOM
OF THE TROUGH OVER SOUTHERN NEW MEXICO THIS AFTERNOON WITH ATTENDANT
VERY STRONG MID LEVEL WINDS. AS USUAL THIS PATTERN ALSO FORMS STRONG
LEE CYCLOGENESIS OVER NORTHEASTERN NEW MEXICO AND THE NORTHERN TEXAS
PANHANDLE. BOTH GFS/NAM IN GENERAL AGREEMENT WITH THIS SYSTEM...
THOUGH ONE IMPORTANT DIFFERENCE CONTINUES. NAM STILL SHOWING STRONG
SUBSIDENCE AND LOW MIXING HGTS OF AROUND 750 MB THIS AFTERNOON...
WHILE GFS SHOWING WEAKER CAP UP AROUND 650 MB. THOUGH BOTH SOLUTIONS
SUGGEST HIGH WIND CRITERIA...IF THE GFS VERIFIES...THE WINDS COULD
BE 5-10 MPH HIGHER THAN FORECAST. WILL REFINE HWG A BIT AND LET IT
END SHORTLY AFTER SUNSET NM ZONES...AS SURFACE FRONT WILL BE
THROUGH THE AREA AND MIXING WILL DIMINISH. WILL KEEP IT GOING TIL
ALMOST SUNRISE THURSDAY OVER WEST TEXAS...WHERE MOUNTAINS AND HIGHER
TERRAIN WILL KEEP LOCALLY STRONG WINDS GOING TIL THEN.
UPPER TROUGH RAPIDLY MOVES EAST OF AREA BY THURSDAY MORNING...TO BE
REPLACED BY DRY NORTHWEST FLOW AS UPPER RIDGE DEVELOPS OVER THE
EASTERN PACIFIC. PACIFIC AIRMASS FROM WIND STORM WILL KEEP TEMPS AT
OR BELOW NORMAL THROUGH SATURDAY. AXIS OF RIDGE NEARS AND THEN MOVES
OVER THE AREA ON SUNDAY USHERING IN WESTERLY FLOW. THIS WILL ALLOW
SOME HIGHER CLOUDS INTO AREA SUNDAY ALONG WITH A WARM UP INTO THE
70S BY MONDAY.
&&
.AVIATION...VALID 28/12Z-01/12Z...
GENLY VFR. STRONG WINDS WILL DEVELOP AFT 19Z THIS AFTERNOON WITH
LOCAL IFR VSBYS DUE TO BD TIL 01Z. WINDS DIMINISHING AFT 01Z. SEE
APPROPRIATE TAFS AND TWEBS FOR MORE DETAILS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 39 59 32 61 / 0 0 0 0 0
SIERRA BLANCA TX 72 36 59 30 58 / 0 0 0 0 0
LAS CRUCES 67 35 57 31 61 / 0 0 0 0 0
ALAMOGORDO 65 33 57 29 60 / 0 0 0 0 0
CLOUDCROFT 45 20 37 17 40 / 0 0 0 0 0
TRUTH OR CONSEQUENCES 63 33 54 29 59 / 0 0 0 0 0
SILVER CITY 54 27 47 22 50 / 0 0 0 0 0
DEMING 65 33 56 29 61 / 0 0 0 0 0
LORDSBURG 63 31 55 27 59 / 0 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR
NMZ022>025-030>032.
TX...HIGH WIND WARNING FROM NOON TODAY TO 5 AM MST THURSDAY FOR
TXZ055-056.
&&
17 HEFNERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 620 AM MST WED FEB 28 2007 NMZ022>025-030>032-TXZ055-056-011330- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 620 AM MST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. WEST WINDS WILL INCREASE TO 35 TO 45 MPH THIS AFTERNOON WITH GUSTS TO 60 MPH. BLOWING DUST COULD BRIEFLY REDUCE VISIBILITIES TO UNDER ONE MILE IN A FEW AREAS CAUSING DANGEROUS DRIVING CONDITIONS. THE HIGH WINDS MAY ALSO CAUSE PROPERTY DAMAGE OVER VERY ISOLATED LOCATIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17242.